Schizophrenia.com

Is weight that important to you?


#1

I have been on my current medication cocktail for a while now - I have tried everything, I cannot lose the extra weight I gained. I eat healthy, exercise, it does not come off. This extra weight is probably not making me healthy as well.
The medications I take are Risperdal, Depakote, Lamictal is weight neutral. Should I talk to my doctor about switching me over to more weight friendly drugs? Im doing ok mentally but primarily have paranoia issues really. Is it worth risking my mental stability for some weight loss and better physical health? I have diabetes as well. I dont think Im asking for too much.


#2

I don’t think it’s either or… you can have have physical health without compromising mental stability.

I’d say, if your med cocktail is working for you maybe try a little something extra in the exercise portion of your life.

What have you been doing for exercise? If you don’t mind me asking. Because you might not have to tamper with the meds and risk the mental stability. I’d say write out what you do and maybe if you can, try just one half mile extra, one walk around the house extra. One more set of weights if you do weights.

My kid sis is always telling people to go gradual. Never over do because if you end up too tired or sore, you won’t be motivated to do it again the next day. You want to stop when you feel comfortably tired and still in a good mood.

If it’s bothering you… then talk to the doc about exercise ideas, or nutrition ideas. I wouldn’t suggest “dieting” due to diabetes. But there also might be something a registered dietitian might be able to suggest. A little extra knowledge that will give you some ideas.

There are a lot of things you can do in other areas before you tamper with the meds.


#3

Hi J, Yeah I guess I can push myself further in the exercise dept. I am really worried about Risperdal and how its not great for diabetes - its a real weight gaining med for me. I have to keep the depakote but might ask to change over to another AP - one that does not mess with my blood glucose levels. Ill see - thanks J :smiley:


#4

When it comes to diabetes there have been some eyebrow’s raised when my blood work comes back. My doc will say… well, do to the Seroquel… we are going to start keeping an eye on this.

So I am scared to be bluntly honest. I’m really scared about this. So I’ve been trying to really curb that sweet tooth and cut the white bread and add more greens… and do what I can.

But I was just wondering if you’ve heard anything about Metformin?

https://www.lef.org/magazine/mag2001/sep2001_report_metformin_01.htm

Sure, Wikipedia makes it look great… but have you or do you know of anyone who has tried this?


#5

I take Glucophage which is the brand name for Metformin - Ive cut out bread, pasta, rice, Ill check my blood sugar levels soon and see how Im doing - Thanks for your advice J


#6

I gained a lot of weight on Risperdal. I couldn’t stop eating. I changed my meds and no problem although I know some people have a weight issue with what I’m on now - ziprexa. My eating is under control now. I do exercise as well.


#7

I think J was spot on when recommending a nutritionist. Dietitians are experts at weight loss and body chemistry. Your doc can give you a referral to one, and your insurance should cover it.

I think it would be more beneficial to give that a try, than to switch APs. It takes SO LONG to get mentally stable. So once you find that sweet spot, try to stay there.

I’m sending you positive energy!

Blessings,

Anthony


#8

I told my doc that weight gain and sedation were unacceptable. He put me on Geodon and tried Latuda, both quite new (Latuda is very new, Geodon is like ten years old). I stuck with Geodon, Latuda was a disaster. I havent had severe sedation or any weight gain. I need to stay 165 for my weight class (powerlifting). I wake up sedated but caffeine perks me right up, and as long as I drink caffeine twice a day, I’m not really sedated.

I strongly recommend trying the newer medications. Geodon is best taken morning and night, not all at once at night. It has a very short half-life and can leave your system if you skip one dose, but for me, as long as I take 60mg morning and night, it works like a charm.

I am also on 1mg xanax twice a day, right when I wake up and again in the evening or late afternoon. It does lots of things, treats my generalized anxiety disorder, reduces akathisia, and even helps a little bit with psychosis, I noticed that I went from 90% symptom free to 99% symptom free when I started it.

I also take Propanolol for high blood pressure and a high heart rate (not sure why I have that, I exercise life a mofo, it is presumably due to my schizophrenia, as I had perfect heart rate and blood pressure stats before my onset). Propanolol also reduces akathisia.

Now the only thing left is some manageable akathisia, a constantly slightly moving left foot. It’s a worthy sacrifice for being recovered! I almost like my restless left foot, reminds me that psychosis is way worse!

But anyways I always just talk about myself. Ask for the newest meds, Abilify, Geodon, Latuda, give them all a shot if you feel comfortable with doing so. Keep in mind that trying new meds is very risky, I tried Latuda instead of Geodon and completely relapsed for a few days. Just be ready to revert to your old meds if the new ones dont work, no one deserves to be screaming at the floor while hearing voices and having a train of thought that is way off the tracks like I did for three nights when I tried latuda.

Good luck! Changing meds is risky, so brace yourself if you try it. The doc will tell you how to taper off to prevent withdrawal, but theres the risk of the new med not working and causing a relapse.

But it might just work and then it’s all sunshine and flowers. Prepare for the worst and hope for the best!


#9

Hi,

Metformin is a very old (and common, and generic / cheap) medication for diabetics. It is a prescription medicine - so you’d have to see the doctor for it (and you want to - because low blood sugar levels can be very dangerous and it also impacts your kidney function - so you definitely need to be under doctor’s supervision).

But - my understanding is that its a cheap and helpful medication for people who have borderline diabetes or diabetes. Talk to your doctor about it.


#10

All of the advice you guys are giving me makes sense - I am confused as it gets tricky. I think I am going to fully surrender to what my doctor thinks - she is going to give me her advice as well. I do know she mentioned Latuda twice for me - I even picked some up but chose to remain on Risperdal with her consent. I see her in about 3 weeks and will discuss it with her - thanks guys very much for your help -


#11

Not really a concern of mine. I seem to be losing weight on the drugs I’m taking not gaining it.


#12

I took Depakote back in1996. It put 15 Lbs on me in 2weeks. My Doctor chewed me out when I refused to take it after a month. She kept scolding me that the Pill has no calories so if I was putting on weight it might be because I craved carbohydrates and was giving in to my cravings.
Baloney!
Many years later they proved it caused obesity in teens. Never mentioned adults I noticed.


#13

I also gained a lot of weight while on antipsychotics. I had to resort to extreme dieting to get my weight back on track. So, you might want to consider restricting your calorie intake even more than you do now.


#14

I have been cutting back on calories and carbs but I’m going to have to be more strict. I could do better. Thanks Caroline


#15

I use Metforem for my diabetes. I went to the blood test on Friday and my results were good, so Metforem must be working. I also exercise daily and try to eat well. One way of not gaining weight is not to change your clothes to the larger size. I have many nice suits from the 1990s and try to fit in these suits as I do. I do not drink any beer or other alcoholic beverages. Weight is very important to me.


#16

I gained 60 pounds while on risperidone but i wasn’t stable, i gained more weight while on latuda then the doctor kept me on latuda then added invega. The med cocktail is working but i keep gaining weight.


#17

i think I am starting to see a tiny bit of results so far - I have been eating low carb, veggies and fish (salmon)
I have increased my walking, and raised the level. Im not going to give up


#18

Very cool. Slow is the way to go. If it comes off too fast, it goes right back on. But slow weight loss seems to be better at keeping it off.

I’m glad your doing this instead of tampering with the meds. It’s hard but I’m rooting for you.


#19

I know how you feel . Ive ballooned up to 275llbs Im on olanzapine and its awful for weight gain. But when I go off it I can drop 25 lbs no prob.


#20

I take metformin James… i’m not diabetic but am prediabetic so they said i should take it. i have very little in side effects from it.